Home Forums Other Specialities Therapeutics PROBIOTICS IN ANTIBIOTIC INDUCED DIARRHOEA- JOURNAL WATCH

  • This topic has 0 replies, 1 voice, and was last updated 5 months ago by Anonymous.
Viewing 1 post (of 1 total)
  • Author
    Posts
  • #2834
    Anonymous
    Inactive

    Antibiotic-associated diarrhoea and the role of Probiotics

    Almost any antibiotic treatment may result in colonic inflammation or diarrhoeal illness. These conditions are probably the result of selective overgrowth of bacteria after changes in normal gut flora.

    Primary mechanisms could include:
    • inactivation of lipase by tetracycline
    • bile acid binding by neomycin
    • acceleration of gut transit by erythromycin

    Diarrhoea may occur in as many as 30% of patients taking antibiotics.
    Symptoms range from mild and self-limiting to severe, particularly in Clostridium difficileinfections, and antibiotic-associated diarrhoea (AAD) is an important reason for non-adherence with antibiotic treatment.

    Probiotic meta-analysis

    There is now evidence to suggest that probiotics are associated with a reduction in antibiotic-associated diarrhoea.
    A US study included 63 trials that compared probiotic use as adjunct to antibiotic treatment against a control group receiving no treatment, placebo or a different probiotic or probiotic dose.

    In those studies, patients taking probiotics were 42% less likely to develop diarrhoea compared with patients not taking probiotics.

    When restricting the analysis to trials that explicitly aimed to prevent or treat antibiotic-associated diarrhoea, patients taking probiotics were again 42% less likely to contract this condition than those not taking the probiotics.2,3

    This result was consistent across a number of subgroup and sensitivity analyses. The treatment effects equates to an number needed to treat of 13.
    Although the authors highlighted the following limitations to this result as residual unexplained heterogeneity, poor documentation of the probiotic strains, and lack of assessment of probiotic-specific adverse events.

    The few trials that reported incidence of antibiotic-associated diarrhoea after cessation of antibiotic treatment found the probiotics groups were 56% less likely to experience the condition after treatment, when compared with controls.

    Study lead Dr Susanne Hempel, a researcher at RAND Health in California, said: ‘Our review found sufficient evidence to conclude that adjunct probiotic administration is associated with a reduced risk of antibiotic-associated diarrhoea

    Hempel S et al. Probiotics for the prevention and treatment of antibiotic-associated diarrhea: a systematic review and meta-analysis. JAMA. 2012 May 9;307(18):1959-69.

    G Mohan.

Viewing 1 post (of 1 total)
  • You must be logged in to reply to this topic.